Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 162, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 11, 2001, 7:29 PM EDT for Hamblen County, Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 2001, 7:29 PM EDT (23:29 UTC)
- Expired
- Aug 11, 2001, 8:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Hamblen County, TN
The radar
The Knoxville radar (KMRX), 13 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:40 PM EDT | Hail 1 | Morristown, TN | |
| Aug 11, 7:45 PM EDT | Thunderstorm Wind | Morristown, TN | Trees down on Brights Pike. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
745 WUUS54 KMRX 112330 SVRMRX TNC063-120015- /NEW.KMRX.SV.W.0264.112329-120015/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 729 PM EDT SAT AUG 11 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMBLEN COUNTY IN EAST TENNESSEE * UNTIL 815 PM EDT * AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RUSSELLVILLE...OR 4 MILES NORTHEAST OF MORRISTOWN. THE STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUSSELLVILLE THROUGH 800 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY $$ LAT...LON 3614 8331 3621 8310 3634 8315 3626 8337 RBP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 11, 3:00 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT SAT AUG 11 2001 MODELS CONTINUE TO BE IN DECENT AGREEMENT ON THE BIG PICTURE. APPEARS WEAK FRONTAL BOUNDARY MAY FINALLY SAG INTO OUR AREA BY SUNDAY EVENING. PLENTY OF MOISTURE STILL OVER THE AREA AS PRECIPITABLE WATER VALUES STILL GENERALLY AROUND 1.75 INCHES. WITH NO SIGNIFICANT FORCING TONIGHT...WILL UNDERCUT MOS POPS AND JUST GO WITH A CHANCE. WILL GO LIKELY ON SUNDAY AS FRONT APPROACHES. CHANCE POPS LOOK OK FOR SUNDAY NIGHT AND MONDAY. FRONTAL BOUNDARY MAY MAKE IT SOUTH AND EAST OF OUR FORECAST AREA MONDAY...BUT LOW LEVEL DRYING WILL BE HARD TO COME BY. WILL GENERALLY USE A BLEND OF GUIDANCE TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 72 87 72 87 / 50 60 40 40 TYS 71 85 71 85 / 50 60 40 40 TRI 69 83 68 83 / 40 60 40 40 OQT 71 86 71 86 / 50 60 40 40 .MRX... NC...NONE. TN...NONE. VA...NONE. LDW
In the hours before
Special weather statement, Aug 11, 3:15 PM EDT, 4 hours 14 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-121000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT SAT AUG 11 2001 ...VERY HEAVY RAINFALL POSSIBLE WITH A FEW THUNDERSTORMS THIS EVENING THROUGH SUNDAY ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA... A MOIST...TROPICAL AIRMASS WILL REMAIN OVER THE AREA THROUGH SUNDAY. AN UPPER LEVEL TROUGH AND THE SLOW APPROACH OF A WEAK COLD FRONT FROM THE OHIO VALLEY WILL HELP TO TRIGGER THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION. SOME OF THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS. WITH THE GROUND IN MANY AREAS ALREADY WET...THIS MAY LEAD TO LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN LOW LYING AND FLOOD PRONE AREAS. RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION...FOR LATER UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:35 PM EDT | Flash Flood Warning | MRX | Unicoi | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.